Format

Send to

Choose Destination
Clin Rheumatol. 2008 Apr;27(4):541-2. Epub 2007 Oct 26.

Visceral leishmaniasis in a patient with psoriatic arthritis treated with infliximab: reactivation of a latent infection?

Author information

1
Department of Internal Medicine, Euroclinic Hospital of Athens, 9 Athanasiadou str, Athens, Greece. mtektonidou@euroclinic.gr

Abstract

Tumor necrosis factor (TNF) is a proinflammatory cytokine that plays a key role in the pathogenesis of autoimmune diseases and is an important constituent of the human immune response to infection. We report the case of a 45-year-old man with psoriatic arthritis, receiving treatment with infliximab, who presented with high-grade fever, rigor, splenomegaly, acute reactive proteins, and pancytopenia. The diagnosis of visceral leishmaniasis was established. The patient reported that his dog died from Leishmania infection 5 years ago, while he was living in an area endemic for Leishmania. The use of anti-TNF biologic agent in this patient might result in new infection or reactivation of a latent infection with Leishmania, 5 years after the exposure. A detailed current and past medical history should be obtained of every patient candidate for treatment with biologic agents, and a close monitoring is needed for serious opportunistic infections, including visceral leishmaniasis.

PMID:
17963018
DOI:
10.1007/s10067-007-0775-y
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center